Alert archive / Alabama / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 103, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Oct 3, 2014, 2:22 AM CDT for Lauderdale County, Lawrence County, Limestone County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 3, 2014, 2:22 AM CDT (07:22 UTC)
- Expired
- Oct 3, 2014, 2:45 AM CDT
- In force
- 23 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
Counties Lauderdale County, AL, Lawrence County, AL, Limestone County, AL
The radar
The Northeast Alabama radar (KHTX), 114 km from the middle of the area, began a volume at 07:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 7.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1814 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 12:09 AM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, Oct 3, 12:09 AM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 1209 AM CDT FRI OCT 3 2014 .UPDATE... FOR 06Z TAFS && .DISCUSSION... /ISSUED 902 PM CDT THU OCT 2 2014/ THE 'WAITING GAME' IS WELL UNDERWAY AT WFO HUN THIS EVENING, WITH ALL EYES ANTICIPATING THE SQUALL LINE OF STRONG/SEVERE THUNDERSTORMS MARCHING TOWARD THE MS RIVER AT THIS HOUR. AN H5 TROF IS DIGGING ACROSS THE CENTRAL PLAINS, TRANSITIONING FROM A POSITIVE TO A NEUTRAL TILT ALOFT. AT THE SFC, A STRONG COLD FRONT IS ORIENTED SSW TO NNE ACROSS THE MS RIVER VALLEY, WITH A STARK DIFFERENCE OF AIRMASSES AHEAD OF/BEHIND THE FRONT. DEWPOINTS ARE IN THE UPPER 60S/LOWER 70S AHEAD OF THE FRONT, WITH DEWPOINTS ALREADY FALLING INTO THE 40S ~100MI POST-FROPA. THE BIG QUESTION FOR TONIGHT IS AT WHAT POINT THE STORMS WILL BEGIN TO WEAKEN: WHETHER IT WILL BE JUST WEST OF OUR AREA, OR IN THE MIDDLE OF OUR CWFA. CONVECTION CONTINUES TO BLOSSOM OVER NRN MS AS THE LLJ CONTINUES TO INCREASE AHEAD OF THE APPROACHING FRONT. OVER OUR CWFA, THOUGH, CONVECTION HAS BEEN STIFLED BY A MID-LEVEL CAP (FROM A LOCAL 20Z SOUNDING THANKS TO UAHUNTSVILLE). MUCH OF WHAT HAS MEANDERED INTO OUR AREA TODAY/THIS EVENING FROM THE SW HAS FALLEN APART, COINCIDING WITH WEAKER THETA-E VALUES HERE (COMPARED TO HIGHER VALUES ACROSS MS). WITH THIS THINKING, AM LEANING TOWARD THE SQUALL LINE MAINTAINING ITS STRENGTH FOR NW AL, GRADUALLY WEAKENING AS IT TRAVERSES EASTWARD THROUGH THE CENTRAL/EASTERN PORTIONS OF THE AREA (WITH THE LATEST RUNS OF THE MODEL SUITE CONFIRMING THIS THINKING). THIS SHOULD MAINTAIN THE THREAT FOR WIDESPREAD GUSTY WINDS ~40-50MPH ALONG/EAST OF I-65, WITH THE HIGHER THREAT FOR SEVERE GUSTS (~60MPH) WITHIN BOWING SEGMENTS ACROSS NW AL. ACROSS THIS AREA AS WELL IS A SLIGHTLY HIGHER THREAT (ALBEIT STILL A LOW CHANCE) FOR A BRIEF SPINUP TORNADO (MAINLY ALONG THE APEX OF ANY BOWING SEGMENTS OR WITHIN BREAKS IN THE SQUALL LINE). THE TIMING OF THE SQUALL LINE TRAVERSING THE AREA HASN'T CHANGED TOO MUCH FROM WHAT THE PREVIOUS SHIFT WAS THINKING, COMING INTO NW AL 2-4AM, ALONG THE I-65 CORRIDOR 3-5AM, AND PUSHING INTO NERN AREAS 4-6AM. THE COLD FRONT ITSELF WILL PUSH ACROSS THE AREA MIDDAY FRIDAY, WITH ANOTHER ROUND OF SHOWERS/STORMS POSSIBLE, BUT WILL LET THE MIDSHIFT HANDLE MORE OF THE DETAILS ON THIS POSSIBILITY. FOR THE PUBLIC FORECAST UPDATE THIS EVENING, NOT MANY CHANGES WERE WARRANTED. ONLY A FEW ADJUSTMENTS WERE MADE TO WIND GUSTS, AS WELL TO FORMALLY ADD THE DAMAGING WIND THREAT TO THE GRIDS. OTHERWISE, NO ADDITIONAL CHANGES WERE NECESSARY. WILL RESEND ALL OTHER PRODUCTS SHORTLY. 12 && .AVIATION... FOR 06Z TAFS... SQUALL LINE CONTINUES TO APPROACH THE TERMINALS FROM THE WEST, AND WILL OVERSPREAD KMSL WITHIN THE NEXT COUPLE OF HOURS...SPREADING EASTWARD PAST KHSV THRU SUNRISE. GUSTY WINDS/MVFR CONDS ARE EXPECTED AS THE LINE PUSHES ACROSS THE TERMINALS, WITH BRIEF IFR CONDS POSSIBLE IN THE STRONGER SHOWER/STORM ACTIVITY. GUSTS WITHIN TSTORM ACTIVITY MAY APPROACH 40KTS, AND HAS BEEN ADDED AS A TEMPO GROUP FROM ~8-12Z. SHOWERS ARE POSSIBLE THROUGH MIDDAY BEHIND THE MAIN LINE OF STORMS, WITH SKIES CLEARING BY SUNSET. WINDS WILL LESSEN THROUGH MIDNIGHT, GRADUALLY TURNING TO THE W/NW. 12 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Oct 2, 7:02 PM CDT, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 702 PM CDT THU OCT 2 2014 ALZ001>010-016-TNZ076-096-097-031045- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 702 PM CDT THU OCT 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... THERE IS A CHANCE OF SCATTERED THUNDERSTORMS THIS EVENING...HOWEVER THE SEVERE THREAT WILL BE LOW. A BETTER CHANCE FOR STRONGER AND MORE ORGANIZED STORMS WILL BE AFTER MIDNIGHT...AS A SQUALL LINE APPROACHES FROM THE WEST. THIS LINE COULD BRING STRONG TO SEVERE THUNDERSTORMS TO THE AREA WITH DAMAGING WINDS IN EXCESS OF 60 MPH THE MAIN THREAT. THUNDERSTORMS ASSOCIATED WITH THE SQUALL LINE SHOULD BEGIN IMPACTING NORTHWEST ALABAMA BETWEEN 2 TO 3 AM...NEAR THE INTERSTATE 65 CORRIDOR IN THE 3 TO 5 AM TIME FRAME...AND NORTHEAST ALABAMA FROM 4 TO 6 AM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... ONGOING SHOWER AND THUNDERSTORM ACTIVITY ASSOCIATED WITH A SQUALL LINE SHOULD MOVE EAST OF THE REGION SHORTLY AFTER DAYBREAK FRIDAY MORNING. THE MAIN COLD FRONT IS FORECAST TO SWEEP ACROSS THE AREA LATER FRIDAY MORNING AND THE AFTERNOON...WITH A POTENTIAL FOR MORE STRONG TO MARGINALLY SEVERE THUNDERSTORMS. THE MAIN THREATS POSED BY THIS ACTIVITY ARE STRONG TO DAMAGING WIND GUSTS AND HAIL. THE FRONT SHOULD REACH NORTHWEST ALABAMA LATE FRIDAY MORNING...AND BE SOUTH AND EAST OF THE REGION BY THE MID AFTERNOON. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS POSSIBLE AFTER MIDNIGHT THROUGH FRIDAY MORNING.
In the hours before
Special weather statement, Oct 3, 12:59 AM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1259 AM CDT FRI OCT 3 2014 ALZ001>003-030645- LAUDERDALE AL-COLBERT AL-FRANKLIN AL- 1259 AM CDT FRI OCT 3 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAUDERDALE...WESTERN COLBERT AND NORTHWESTERN FRANKLIN COUNTIES UNTIL 145 AM CDT... AT 1258 AM CDT...DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MIDWAY TO NEAR BELMONT...AND MOVING EAST AT 40 MPH. WIND GUSTS UP TO 50 MPH AND HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... CHEROKEE...NEW BETHEL...MALONE...SRYGLEY CHURCH...PRIDE LANDING...RED ROCK...MT HESTER...POGO...OAKLAND AND CLOVERDALE. PRECAUTIONARY/PREPAREDNESS ACTIONS... STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER UNTIL THIS LINE OF STORMS HAS PASSED. && LAT...LON 3486 8810 3497 8776 3462 8774 3450 8815 TIME...MOT...LOC 0558Z 250DEG 35KT 3477 8826 3451 8824 SL.77
Special weather statement, Oct 3, 1:04 AM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
104 AM CDT FRI OCT 3 2014
ALZ002-003-030645-
COLBERT AL-FRANKLIN AL-
104 AM CDT FRI OCT 3 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COLBERT AND
FRANKLIN COUNTIES UNTIL 145 AM CDT...
AT 104 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
RED BAY...MOVING EAST AT 50 MPH.
WIND GUSTS UP TO 50 MPH AND HEAVY RAINFALL WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RUSSELLVILLE...RED BAY...LITTLEVILLE...BELGREEN...VINA...COLBERT
HEIGHTS...LITTLE BEAR CREEK RESERVOIR...NEW BETHEL...CROOKED OAK AND
SRYGLEY CHURCH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3457 8814 3468 8772 3468 8768 3443 8757
3436 8817
TIME...MOT...LOC 0604Z 257DEG 42KT 3446 8819
SL.77Special weather statement, Oct 3, 1:38 AM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
138 AM CDT FRI OCT 3 2014
ALZ001-002-030730-
LAUDERDALE AL-COLBERT AL-
138 AM CDT FRI OCT 3 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAUDERDALE AND
SOUTHEASTERN COLBERT COUNTIES UNTIL 230 AM CDT...
AT 137 AM CDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF
UNDERWOOD-PETERSVILLE TO 7 MILES WEST OF LITTLEVILLE...AND MOVING
EAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH AND HEAVY RAINFALL WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
FLORENCE...MUSCLE SHOALS...SHEFFIELD...TUSCUMBIA...KILLEN...
LEXINGTON...LEIGHTON...ST. FLORIAN...UNDERWOOD-PETERSVILLE AND ST.
JOSEPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS LINE OF STORMS HAS PASSED.
&&
LAT...LON 3492 8788 3501 8760 3500 8738 3480 8736
3480 8743 3470 8743 3459 8788
TIME...MOT...LOC 0637Z 253DEG 30KT 3490 8783 3463 8781
SL.77Special weather statement, Oct 3, 1:46 AM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
146 AM CDT FRI OCT 3 2014
ALZ002>004-030730-
LAWRENCE AL-COLBERT AL-FRANKLIN AL-
146 AM CDT FRI OCT 3 2014
...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE...SOUTHEASTERN COLBERT
AND EASTERN FRANKLIN COUNTIES UNTIL 230 AM CDT...
AT 146 AM CDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR LITTLEVILLE TO PHIL
CAMPBELL...AND MOVING NORTHEAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH AND HEAVY RAINFALL WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
RUSSELLVILLE...MOULTON...PHIL CAMPBELL...TOWN CREEK...LITTLEVILLE...
LEIGHTON...COURTLAND...NORTH COURTLAND...HILLSBORO AND COLBERT
HEIGHTS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS LINE OF STORMS HAS PASSED.
&&
LAT...LON 3481 8736 3475 8729 3476 8722 3475 8718
3444 8713 3432 8776 3463 8779
TIME...MOT...LOC 0646Z 246DEG 37KT 3462 8773 3438 8772
SL.77Local storm report, Oct 3, 2:15 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
215 AM CDT FRI OCT 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0111 AM TSTM WND DMG RED BAY 34.44N 88.14W
10/03/2014 FRANKLIN AL EMERGENCY MNGR
DAMAGE WITHIN THE CITY OF RED BAY INCLUDES 2 ROOFS TORN
OFF OF HOMES ALONG HIGHWAY 11 SOUTH. A TREE BLOWN ONTO A
TRAILER HOME. TREES DOWN ON STADIUM STREET...BOSTIC
STREET...AND MAIN STREET. POWER OUT THROUGHOUT MUCH OF
THE TOWN OF RED BAY.
&&
KULASpecial weather statement, Oct 3, 2:19 AM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
219 AM CDT FRI OCT 3 2014
ALZ001-004-005-030800-
LAUDERDALE AL-LAWRENCE AL-LIMESTONE AL-
219 AM CDT FRI OCT 3 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAUDERDALE...NORTHEASTERN
LAWRENCE AND LIMESTONE COUNTIES UNTIL 300 AM CDT...
AT 219 AM CDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM LEXINGTON TO NEAR
COURTLAND...AND MOVING EAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH AND HEAVY RAINFALL WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ATHENS...ROGERSVILLE...ARDMORE...LEXINGTON...COURTLAND...TANNER...
NORTH COURTLAND...ELKMONT...ANDERSON AND LESTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS LINE OF STORMS HAS PASSED.
&&
LAT...LON 3499 8681 3491 8678 3476 8679 3466 8736
3500 8740
TIME...MOT...LOC 0719Z 253DEG 27KT 3499 8737 3471 8733
SL.77The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 12:34 AM CDT | Special Weather Statement | HUN | Colbert | 41 min |
| Oct 3, 12:59 AM CDT | Special Weather Statement | HUN | Colbert | 46 min |
| Oct 3, 1:04 AM CDT | Special Weather Statement | HUN | Franklin | 41 min |
| Oct 3, 1:38 AM CDT | Special Weather Statement | HUN | Colbert, Lauderdale | 52 min |
| Oct 3, 1:46 AM CDT | Special Weather Statement | HUN | Lawrence | 44 min |
| Oct 3, 2:19 AM CDT | Special Weather Statement | HUN | Limestone | 41 min |
| Oct 3, 2:48 AM CDT | Special Weather Statement | HUN | Madison | 42 min |
| Oct 3, 2:58 AM CDT | Tornado Warning | HUN | Limestone, Madison | 20 min |
| Oct 3, 3:10 AM CDT | Special Weather Statement | HUN | Morgan | 50 min |
| Oct 3, 3:30 AM CDT | Special Weather Statement | HUN | Cullman | 45 min |
| Oct 3, 3:46 AM CDT | Special Weather Statement | HUN | Marshall | 44 min |
| Oct 3, 4:11 AM CDT | Severe Thunderstorm Warning | HUN | Jackson | 15 min |
| Oct 3, 4:31 AM CDT | Special Weather Statement | HUN | DeKalb | 44 min |
| Oct 3, 3:26 AM CDT | Special Weather Statement | HUN | Lincoln | 49 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.